MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1240
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized approximately 7.0 cm from its distal tip.The introducer sheath had coagulated blood inside the lumen.Conclusions: evaluation of the returned ruby coil revealed that the introducer sheath was ovalized and had coagulated blood throughout much of its length.If the introducer sheath is forcefully gripped or pinched during use, damage such as ovalization may occur.Based on the location of the distal tip of the coil, this ovalization likely prevented the coil from being advanced within the introducer sheath during the procedure.During the functional test, resistance was encountered while attempting to advance the ruby coil within its introducer sheath and the ruby coil could not be advanced at all.Further evaluation of the returned ruby coil revealed a kink on the pusher assembly and coagulated blood within the introducer sheath.The kink and the coagulated blood were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, a ruby coil would not advance within its introducer sheath.After three failed attempts, the ruby coil was removed.The procedure was completed using a new ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9088321
Report Number3005168196-2019-01782
Device Sequence Number19481117
Product Code HCG
UDI-Device Identifier00814548019086
UDI-Public00814548019086
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/24/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date09/11/2026
Device Catalogue NumberRBY2C1240
Device Lot NumberF85817
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2019
Initial Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Date Report Sent to FDA01/01/2005